Hail, Thurston
- When
- May 7, 4:00 PM CST
- Where
- Thurston County, Pender
- Measured
- 0.75 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 42.117, -96.700
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at May 7, 1:40 PM CST, 2 hours 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 240 PM CDT TUE MAY 7 2002 AIRMASS CONTINUES TO RECOVER OVER SERN NE AND SWRN IA WITH MOIST AXIS FROM TX AND OK NWD INTO CNTRL KS. NICE RANGE OF TEMPS FROM N TO S ACROSS THE CWA WITH YKN AT 54 AND FNB AT 81 F. DEWPOINTS IN THE LWR TO MID 60S IN SERN NE. ELEVATED STORMS WERE MOVING ACROSS NERN NE. THIS WILL HAVE LITTLE CHANCE OF TAPPING BOUNDARY LAYER. SURFACE BASED CONVECTION LIKELY IN FAR SRN ZONES. MAIN FCST CONCERN IS THE POTENTIAL FOR SEVERE WEATHER. BELIEVE 12Z MESO ETA HAD A PRETTY DECENT HANDLE ON THE SITUATION. EXPECT STORMS TO HAVE SOME TORNADO POTENTIAL INITIALLY...THEN BECOME MORE OF AN MCS CLUSTER AS THE EVENING GOES ON. SOME FLASH FLOOD POTENTIAL IN SERN NE/SWRN IA... BUT SINCE LAST NIGHT WAS DRY...WILL NOT ISSUE ANYTHING ATTM. SURFACE LOW SHOULD MOVE TOWARD SCNTRL NE WED MORNING AS MENTIONED EARLIER...PUTTING A GOOD CHUNK OF THE AREA INTO THE WARM SECTOR. BELIEVE THERE IS POTENTIAL FOR STORMS THE FIRST PART OF WED OVER NRN ZONES...N OF THE SFC LOW. THEN AS THE CDFNT MOVES SEWD...MORE SCT STORMS POSSIBLE. BETTER CHANCE OF THAT SEEMS TO BE FROM OMA NEWD INTO IA. COLD AIRMASS WILL BE USHERED IN WITH GUSTY N/NW WINDS FOR WED NGT AND EXPECT SOME DECREASE IN THE CLOUDINESS. ON THU...THERE SHOULD BE A GOOD AMOUNT OF SUNSHINE. THU NGT MAY BE THE COOLEST NIGHT...BEFORE RETURN FLOW SETS UP FOR FRI. THERE IS A GOOD CHANCE OF TSTMS FOR SAT...AND WILL KEEP A SLIGHT CHANCE OF SHOWERS FOR SUN. DID NOT DEVIATE MUCH FROM GUIDANCE IN LATER PDS. MILLER ... 1135 AM CDT TUE MAY 7 2002 FNT WILL BE LIFTING BACK NWD WITH ATMOSPHERE BECOMING MORE UNSTABLE THAN EARLIER THOUGHT. BUMPED HIGHS UP THIS AFTN IN THE SRN ZONES AND ADDED MENTION OF POSSIBLE SEVERE. POTENTIAL FOR TORNADOES IN SERN NE SEEMS REAL FOR LATE AFTN AND EVENING. ALSO CONCERNED ABOUT ELEVATED STORMS AND HAIL POTENTIAL FARTHER N FOR THIS EVENING AND TNGT. COORDINATED THIS WITH FSD. HAZARDOUS WEATHER OUTLOOK UPDATED TO REFLECT LATEST THINKING. ONE OTHER THING...WITH SFC LOW NOW EXPECTED TO MOVE INTO SCNTRL NE BY WED MORNING...I BUMPED HIGHS UP IN SRN ZONES FOR WED. MILLER ... 230 AM CDT TUE MAY 7 2002 FORECAST CHALLENGES...CLOUDCOVER...TEMPS...CHC OF -SHRA/-TSRA DURING THE PD...AND POTENTIAL FOR SVR TODAY AND WED. SYNOPSIS...LATEST IR STLT IMAGERY/RUC H50 OBJECTIVE ANALYSIS SHOWING SEVERE CONVECTION OVER ERN KS AND MO RESULTING FM A SHORTWAVE TROF TRACKING ACRS THE PLNS IN A VERY MOIST AND UNSTABLE ATMOSPHERE... WAA...AND AIDED BY UPR LVL DIVERGENCE. CLOSED UPR LO CNTRD OVR ERN WA WITH MOIST MID LVL FLOW FM THE W/SW. IN NEB...SOME SCT ECHOES SHOWING UP ON THE WSR-88D FM NORTH PLATTE TO NORFOLK. THE SRN PORTION OF THIS LINE...THE MORE ACTIVE PORTION...WAS COINCIDENT WITH THE MAX UPR LVL DIV. COOL FNT HAD SLIPPED SOUTH OF MOST OF THE FCST AREA BY 06Z. 3MB PRES RISES WERE OVR MUCH OF THE STATE. TEMPS RANGED FM THE 40S AT YKN WITH NW WINDS AT 15 TO 25 KTS AND DEWPOINTS IN THE 30S...TO FNB WITH UPR 60S AND DEWPOINTS IN THE UPR 60S WITH A LIGHT NE WND. FORECAST...SHORT RANGE MODELS AND ENSEMBLE MEMBERS IN GENERAL AGREEMENT WITH OVERALL PATTERN OF THE MID LVL CLOSED LOW TRACKING ACROSS MT TUE...THE WRN DAKOTAS WED AND INTO THE UPR MISSISSIPPI VALLY AND GRTLKS THU. SFC TRENDS CALL FOR SFC CYCLOGENESIS OVR THE ROCKIES AND PLNS THIS AFT INTO WED. THIS PUTS THE FCST AREA IN AN UNSETTLED PATTERN AT RISK FOR SVR. ALL MODELS DIFFER ON CHC PRECIP AND AMOUNTS. WILL FOLLOW A BLEND OF THE ETA/AVN THIS FCST PKG. THIS MORNING...UPR LVL DIV INCREASES ACRS CENTRL AND SE NEB AND COLD FNT SRN NEB TO MERGE WITH WRMFNT CNTRL KS. UPSLOPE FLOW INCREASES FOR THE WRN PLNS. FCST SOUNDINGS INCREASE MOISTURE BLO H80 MB. DEEPER RH REMAINS FM KS-MO...THEN INCREASES TAF. WILL CONTINUE THE IDEA OF SOME SCT -SHRA/-TSRA THIS MORNING AND INCREASING POPS TAF. CLDS TO LIMIT HIGHS AND HAVE LOWERED HIGH TEMPS SE. WILL GO AROUND 60 N TO THE UPPER 70S SE. THE 06Z SPC UPDATE VALID 12Z-12Z WED AM UPGRADED THE FAR SRN PORTION OF THE FCST AREA TO A MOD RISK OF SVR AND FM OMA SWD A SLIGHT RISK. HIGHER CAPE VALUES AND FNT TRY DO NUDGE INTO SE NEB AND LOOKS LIKE FAR S TO HAVE RISK OF SVR. WED THE SFC LOW IS OVR CNTRL KS IN THE MORNINGS AND LIFTS NE TO NE KS BY 18Z...BEFORE SLIPPING SE DURING THE DAY. RISK OF SFC LOOKS A BIT MORE ORGANIZED WED FOR KS AND MO AS CAPE VALUES INCREASE TO ABOVE 4000 J/KG...JUST CLIPPING SE NEB. AGAIN...LOCATION OF FNT CRITICAL FOR TEMP FCST AND WILL KEEP IN RANGE OF 60S N AND 80S S. THU...THE FNT IS SUPRESSED TO THE S AND SFC HI PRES BUILDS IN. CURRENT TEMPS UPR 50S TO LOWER 60S REASONABLE AND MAINLY DRY. EXTENDED...EXTENTION OF THE AVN IN AND TROF MT-ID FRI MOVES INT THE PLNS SAT...MOVING OUT SUN NIGHT. THIS RESULTS IN A CHC PRECIP SAT AND SUN AND COOLER THAN NORMAL TEMPS FRI - SUN. ZAPOTOCNY IF YOU HAVE COMMENTS ON THE NEW FORECAST DISCUSSION FORMAT...PLEASE E-MAIL THEM TO W-OAX.WEBMASTER@NOAA.GOV OR CALL DAVE THEOPHILUS AT 402-359-5166. .OMA...NONE. MILLER
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-072315- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1120 AM CDT TUE MAY 7 2002 STORM SPOTTER GROUPS ACROSS SOUTHEAST NEBRASKA SHOULD BE ALERT AND READY FOR ACTIVATION THIS AFTERNOON AND EVENING. ACTIVATION IS ALSO EXPECTED IN SOUTHWEST IOWA THIS EVENING. A FEW SEVERE STORMS MAY BE OVER THE AREA TONIGHT. A SHALLOW FRONTAL BOUNDARY EXTENDING FROM NORTHERN MISSOURI INTO SOUTHWEST KANSAS WILL LIFT NORTH LATER TODAY AND OVERNIGHT. LOW PRESSURE IS FORECAST TO INTENSIFY OVER COLORADO AND MOVE NORTHEAST ALONG THE FRONT INTO SOUTH CENTRAL NEBRASKA BY SUNRISE WEDNESDAY. THE ATMOSPHERE OVER SOUTHEASTERN NEBRASKA AND SOUTHWEST IOWA WILL BECOME VERY UNSTABLE...AND SUPPORTIVE FOR SEVERE THUNDERSTORMS WITH LARGE HAIL. IT APPEARS THAT THERE IS ALSO SOME POTENTIAL FOR TORNADOES. THE MAIN TORNADO POTENTIAL IS SOUTH OF A LINE FROM SEWARD NEBRASKA TO OAKLAND IOWA FROM 430 PM TO 10 PM. ELEVATED STORMS ARE POSSIBLE FARTHER NORTH...AND THESE WOULD MAINLY HAVE POTENTIAL FOR HAIL. A COLD FRONT WILL PUSH ACROSS THE AREA ON WEDNESDAY AS THE LOW PRESSURE CENTER MOVES INTO IOWA...WITH MORE SEVERE STORMS POSSIBLE. BY WEDNESDAY EVENING THE THREAT OF SEVERE WEATHER SHOULD HAVE DECREASED...AND BE VERY LOW. THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC INFORMATION...IS AVAILABLE ON THE INTERNET AT WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE). MILLER
The Omaha radar (KOAX), 93 km away, was scanning. The volume nearest the first event began at 22:01 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2002Every state in 2002This day in weather historyWarnings in Nebraska, May 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5299578.